Alert archive / Nevada / Tornado Warnings in 2008

Tornado Warning 1, NWS Elko, NV

July 21, 2008Eureka County, Lander County, Nevada

NWS Elko, NV issued this tornado warning at Jul 21, 2008, 3:16 PM PDT for Eureka County, Lander County, Nevada. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2008, 3:16 PM PDT (22:16 UTC)
Expired
Jul 21, 2008, 3:45 PM PDT
In force
29 min
Issued by
NWS Elko, NV
Area
Storm-based polygon

Counties Eureka County, NV, Lander County, NV

The radar

The Elko radar (KLRX), 29 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2008-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2008-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
1658 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WFUS55 KLKN 212218
TORLKN
NVC011-015-212245-
/O.NEW.KLKN.TO.W.0001.080721T2216Z-080721T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ELKO NV
316 PM PDT MON JUL 21 2008

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN EUREKA COUNTY IN NORTH CENTRAL NEVADA...
  THIS INCLUDES THE CITIES OF...CRESCENT VALLEY...BEOWAWE...
  NORTHEASTERN LANDER COUNTY IN NORTH CENTRAL NEVADA...

* UNTIL 345 PM PDT

* AT 315 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR CRESCENT
  VALLEY...MOVING NORTHEAST AT 15 MPH.

* THE TORNADO WILL BE NEAR...
  BEOWAWE BY 340 PM PDT...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4067 11660 4061 11639 4037 11652 4042 11672
TIME...MOT...LOC 2216Z 204DEG 23KT 4044 11660

$$

IPPOLITI

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this tornado warning went out at Jul 21, 2:00 PM PDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 21, 2:00 PM PDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
200 PM PDT MON JUL 21 2008

.SYNOPSIS...MONSOON MOISTURE WILL REMAIN OVER NORTHERN NEVADA TODAY
AS A LOW PRESSURE SYSTEM ALONG CALIFORNIA COAST PUSHES ACROSS
NORTHWEST NEVADA...RESULTING IN SHOWERS AND THUNDERSTORMS WITH
LOCALLY HEAVY RAINFALL. THE THREAT OF THUNDERSTORMS WILL DIMINISH
BY THURSDAY AS DRIER AIR MOVES INTO THE REGION. TEMPERATURES ARE
EXPECTED TO REMAIN SLIGHTLY ABOVE NORMAL THROUGH THE WEEK.
&&

.SHORT TERM...THIS AFTERNOON THROUGH WEDNESDAY...CURRENT RADAR LOOP
SHOWS STRONG THUNDERSTORMS ALREADY DEVELOPING ACROSS THE AREA SO
WILL MAINLY FOCUS ON TODAY AND TOMORROW. UPPER LEVEL LOW NEAR THE
NRN CALIF COASTLINE IS BEGINNING TO EJECT NE AS AN OPEN WAVE THIS
AFTERNOON...WITH MODELS SHOWING THIS LOW BRUSHING NW NV TONIGHT.
MODELS CONTINUE TO SHOW A STRONG 80 KT JET ALOFT OVER WRN NV WITH
PW/S OVER 1 INCH ACROSS MOST OF THE AREA EXCEPT NRN NYE COUNTY.
ALONG WITH HIGH PW/S...IMPRESSIVE THETA-E AXIS EXISTS OVER CNTRL AND
NE NV WITH DEEP MOISTURE IN THE BOUNDARY LAYER. ISOLATED STRONG
THUNDERSTORMS ARE ALREADY DEVELOPING AT 1 PM THIS AFTERNOON SO
BELIEVE MODELS ARE INITIALIZING THE UPPER LEVEL LOW AND ASSOCIATED BL
MOISTURE WELL TODAY. RADAR ALSO SHOWING RELATIVELY SLOW STORM MOTION
WITH SOME CELL TRAINING ALREADY DEVELOPING ACROSS CNTRL AND NE NV.
WILL KEEP FLASH FLOOD WATCH GOING THROUGH TONIGHT...ALSO ADDED
WHITE PINE COUNTY TO THE WATCH FOR MAINLY THE NORTHERN PORTION OF
THE COUNTY ALONG AND NORTH OF HIGHWAY 50. EXPECT THUNDERSTORMS TO
CONTINUE DEVELOPING THIS AFTERNOON AND WELL INTO THIS EVENING WITH
VERY HEAVY RAINS...SMALL HAIL AND GUSTY WINDS POSSIBLE.  WITH
TSTORMS SHOWING SOME STRUCTURE...WIND GUSTS OVER 60 MPH WITH HAIL
APPROACHING 1 INCH IN DIAMETER IS NOT OUT OF THE QUESTION. THROUGH
TONIGHT...INCREASED POPS UP TO 55 PCT...MAINLY ACROSS NW ZONES.

MODELS THEN SHOW THE PACIFIC UPPER LEVEL TROUGH QUICKLY MOVING NORTH
AND EAST OF THE AREA WITH DRYING SOUTHWESTERLY FLOW OVER NRN AND
CNTRL NV. EXPECT ANY SHOWERS AND TSTORMS TO BE CONFINED TO NRN NV
AND XTRM EAST CNTRL NV TUESDAY AFTERNOON AS THIS DRY AIR PUSHES INTO
THE REGION. DRY AIR WILL CONTINUE TO PUSH ACROSS ALL OF THE AREA
WEDNESDAY AS TEMPS ARE EXPECTED INCREASE BACK ABOVE NORMAL BY
WEDNESDAY. TT

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY. HIGH PRESSURE
CONTINUES TO BUILD TO THE SOUTHEAST OF THE SILVER STATE. THIS WILL
KEEP A WEST SOUTHWESTERLY FLOW OVER THE GREAT BASIN THROUGH THURSDAY
MORNING. BY THURSDAY AFTERNOON THE RIDGE STRENGTHENS AND CENTERS
NEAR NEW MEXICO. THIS WILL TURN THE FLOW MORE SOUTH SOUTH WESTERLY
AND ALLOW MONSOON MOISTURE TO ONCE AGAIN INFILTRATE THE THE
WESTERN GREAT BASIN. BY FRIDAY AFTERNOON...ENOUGH MOISTURE SHOULD
BE AVAILABLE FOR AFTERNOON THUNDERSTORMS TO FLARE UP ONCE AGAIN...
MAINLY IN THE NORMAL CENTRAL NEVADA CONVERGENCE ZONE AND
NORTHEASTERN NEVADA. HOW MUCH QPF WILL DEPEND ON HOW MUCH MOISTURE
ACTUALLY MAKES IT INTO THE CWA. THIS PATTERN WILL CONTINUE THROUGH
THE WEEKEND. IPPI
&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
INTO THE EVENING HOURS AS THERE IS ABUNDANT MONSOON MOISTURE
AVAILABLE FOR STORMS TO DEVELOP. GUSTY WINDS AND PERIODS OF HEAVY
RAIN ARE EXPECTED OVER MUCH OF CENTRAL...NORTHERN...AND WESTERN
NEVADA THROUGH TONIGHT. VFR CONDITIONS MAY QUICKLY CHANGE TO IFR
OVER VERY SHORT DISTANCES DUE TO THE HEAVY RAINS REDUCING
VISIBILITY. DOWN AND SOME POSSIBLE MICROBURSTS ARE POSSIBLE
THROUGH THE LATE EVENING HOURS. ALSO OUTFLOW BOUNDARIES MAY EXIST
WELL AWAY FROM THEIR STORM OF ORIGIN. PILOTS SHOULD BE AWARE OF
THE POSSIBILITY NUMEROUS AREAS OF LLWS AND TAKE CAUTION WILL
OPERATING AIRCRAFT TODAY.
&&

.FIRE WEATHER...MAIN FOCUS WILL BE FLASH FLOODING THREAT AND STRONG
THUNDERSTORMS THIS AFTERNOON SO WILL KEEP DISCUSSION SHORT TODAY.
THUNDERSTORMS WILL CONTINUE INTO TONIGHT WITH WETTING RAINS SO NO
DRY TSTORMS CONCERNS THROUGH THE MIDDLE OF THE WEEK. DRY AIR WILL
PUSH INTO THE REGION TOMORROW WITH DIMINISHING RISK OF TSTORMS FOR
THE REST OF THE WEEK. GOOD HUMIDITY RECOVERIES ARE EXPECTED THROUGH
THURSDAY WITH RELATIVELY LIGHT WINDS.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH FOR NVZ030>032-034>037 UNTIL LATE THIS EVENING FOR
LOCALLY HEAVY RAIN.
Hazardous weather outlook, Jul 21, 3:49 AM PDT, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
349 AM PDT MON JUL 21 2008

NVZ013-030>037-220000-
EXTREME EASTERN ELKO COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-NORTHERN NYE COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-WHITE PINE COUNTY-
349 AM PDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL REFORM OVER NORTHERN AND CENTRAL
NEVADA TODAY. ALONG WITH THE USUALLY GUSTY WINDS AND FREQUENT
LIGHTNING...THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY
RAINFALLS. SLOW MOVING OR TRAINING STORM SYSTEMS WILL ALSO
BRING THE THREAT OF FLASH FLOODING. A FLASH FLOOD WATCH HAS BEEN
ISSUED FOR PORTIONS OF NORTHERN NEVADA...IN EFFECT FROM NOON TODAY
THROUGH MIDNIGHT. SHOWERS WILL DIMINISH FROM WEST TO EAST THIS
EVENING AND OVERNIGHT AS DRIER AIR MOVES IN FROM THE WEST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL LINGER
ACROSS PORTIONS OF CENTRAL AND EASTERN NEVADA THROUGH THE WEEK. THE
THREAT OF SHOWERS INCREASES A LITTLE MORE FRIDAY AND SATURDAY AS
ADDITIONAL MONSOON MOISTURE MOVES INTO CENTRAL AND EASTERN NEVADA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

ROOD

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 3:48 AM PDTFlash Flood WatchLKNElko, Eureka, Humboldt, Lander, White Pine20 hr
Jul 21, 1:50 PM PDTSevere Thunderstorm WarningLKNLander25 min
Jul 21, 2:09 PM PDTSevere Thunderstorm WarningLKNLander51 min
Jul 21, 2:40 PM PDTSevere Thunderstorm WarningLKNEureka35 min
Jul 21, 3:06 PM PDTSevere Thunderstorm WarningLKNEureka, Lander39 min
Jul 21, 3:39 PM PDTSevere Thunderstorm WarningLKNHumboldt36 min
Jul 21, 4:29 PM PDTSevere Thunderstorm WarningLKNElko31 min

Nearby

Tornado Warnings in Nevada, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.